Chloral Hydrate Toxicity

A guide to the first 10 minutes of resuscitation in chloral hydrate toxicity

Case

#1 A 4 year old girl was prescribed chloral hydrate to be taken at home prior to a procedure by her dentist. After a successful procedure, she was monitored for 1 hour, at which point she was described as tired but rousable and she was discharged home. Three hours later her mother finds her unresponsive and calls 911. Paramedics arrive to find a child in respiratory arrest and quickly package her up for the 5 minute drive to your small community hospital… (Nordt 2014)

#2 Later that evening, a 21 old man is transported from a local bar unresponsive after drinking a beer. The monitor reveals a wide complex tachycardia. There is a faint odor of pears on his breath, which triggers a vague recollection from medical trivia night. You have a nurse talk to his friends, and sure enough, they admit to slipping him a “Micky Finn” as a prank…

Continue reading “Chloral Hydrate Toxicity”

Isoniazid overdose

A brief summary of the initial resuscitation of a patient with isoniazid toxicity

Case

You get a patch from an EMS crew on route with a 3 year old boy in status epilepticus, with 5 minutes of tonic clonic seizure activity unresponsive to the first dose of midazolam. You gather your team and perform a quick pre-brief, reviewing everyone’s expected role, the algorithm you will follow, and the anticipated pediatric doses. You gather all the necessary pediatric equipment and have the broselow tape ready. You are feeling very confident, but when paramedics role through the door, you encounter a mother screaming about her child being poisoned. Apparently grandma is being treated for tuberculosis, and the pills were all over the ground. The child is still in an active tonic-clonic seizure as the paramedics transfer him to the resuscitation bay stretcher…

Continue reading “Isoniazid overdose”

Management of Delirium Tremens

A brief guide to the initial management of severe alcohol withdrawal or delirium tremens in the emergency department

Case

A 58 year old man is brought into the emergency department by his girlfriend because she thinks he had a seizure at home. He has a long history of alcoholism, and usually drinks about 1 litre of Newfoundland Screech rum every day. However, he had to stop drinking 3 days ago because of a brief stint in jail. He is tremulous, diaphoretic, confused, and complaining of visual hallucinations. His vital signs are a temperature of 37.8°C, heart rate 155, blood pressure 166/99, respiratory rate 22, and oxygen saturation 99% on room air…

Continue reading “Management of Delirium Tremens”

Management of calcium channel blocker overdose in the emergency department

A brief review of the management of the critically ill patient with a calcium channel blocker overdose in the emergency department

Case

A 52 year old man is brought to your community emergency department by EMS because he ingested an entire bottle of diltiazem after a fight with his ex-wife. The patient is drowsy and mumbling incoherently. The paramedic team reports his vital signs as a heart rate of 51, blood pressure of 82/37, respiratory rate of 23, and oxygen saturation of 91%. A finger stick glucose was 23mmol/L (414mg/dL for Americans)…

Continue reading “Management of calcium channel blocker overdose in the emergency department”

Local anesthetic toxicity

A simplified approach to the initial assessment and management of emergency department patients with local anesthetic toxicity

Case

You are looking after a 30 year old woman with an isolated femur fracture, and decide to help manage her pain with a nerve block. Unfortunately, your ultrasound machine was broken so you attempted to do the femoral nerve block blind, using bupivacaine. Shortly after injecting the anesthetic, she complains of a headache, dizziness, and numb lips. Then she loses consciousness. You glance at the monitor and notice a wide complex tachycardia.


Continue reading “Local anesthetic toxicity”